Q: I feel faint or dizzy if I do not eat properly. The feeling occurs even if I take lunch or dinner an hour later than usual. Is it something I need to worry about?

Feeling faint is a sensation of dizziness or light headedness. It may be followed by loss of consciousness. The cause is usually lack of food causing low blood sugar (hypoglycaemia) or insufficient oxygen due to reduction in blood flow to the brain (syncope). In your case hypoglycaemia seems to be the cause for your symptoms. A brief episode of feeling faint without other symptoms is not a cause for alarm. But you should consult your doctor if such episodes recur or if you have passed out.

Low blood sugar levels due to lack of food at the proper time is a possible cause of feeling faint. Anyone can develop hypoglycaemia, but it is most common when associated with treatment of diabetes. Low blood glucose level can result from over treatment with insulin or oral antidiabetic agents, from insufficient food intake, or from too much exercise without proper food intake. But hypoglycaemia symptoms can also occur in people without diabetes.

The early symptoms of a low or falling blood glucose level may include hunger, trembling, weakness, sweating, confusion, irritability, acute nervousness, and tingling of the mouth and fingers. What actually happens is that the body senses the dropping glucose level and tries to bring it back up by releasing hormones such as glucagon (from the pancreas) and epinephrine (adrenaline) to trigger the release of glucose from glycogen (the glucose storage form) in the liver and muscles. Adrenaline is secreted as part of the "flight or fight" mechanism, which prepares the body to take emergency measures. Then one feels shaking, sweaty, and nervous. These symptoms are due to the secreted adrenaline and are not produced directly by the glucose levels alone.

Reactive hypoglycaemia: It is the development of low sugar three to five hours after a meal. Patients with reactive hypoglycaemia usually have mild hyperglycaemia (high sugar) immediately after meals and develop symptoms of hypoglycaemia three to five hours after the meal. It was suggested that the initial hyperglycaemia provokes a gradual increase in insulin secretion, which may persist after the disposal of the ingested glucose, leading to the late hypoglycaemia.

Moreover, in some patients, the diagnosis was based on an oral glucose tolerance test (OGTT) that showed elevated blood glucose levels within the first three hours after glucose load, followed by glucose levels below 50 mg/dL.

A few of these individuals may go to develop true diabetes in the future.

Idiopathic functional hypoglycaemia: Symptoms suggestive of hypoglycaemia several hours after a meal are common. Most patients with symptoms of low sugar after meals evaluated for hypoglycaemia have been found to have psychoneurotic disturbances with frequent somatic (body) complaints. Relief of symptoms by ingesting food was more often present.

Syncope: It causes temporary loss of consciousness due to insufficient oxygen (reduction of blood supply) to the brain. It is often preceded by dizziness, nausea, or a feeling of extreme weakness.

One common cause of fainting is a vasovagal attack, overstimulation of the vagus nerve (which helps control breathing and blood circulation). Usually such an attack is due to severe pain, stress, or fear; more rarely it may be caused by prolonged coughing, or by straining to defecate, urinate, or blow a wind instrument. In such cases, unconsciousness is usually accompanied by profuse sweating or paleness of the skin. A common cause of fainting is being in a stuffy atmosphere that has little oxygen.

Standing still for a long time, or standing up for a long time, or standing up suddenly, can cause fainting. This is due to blood pooling in veins in the legs and reducing the amount available for the heart to pump to the brain, with a resultant drop in blood pressure (postural hypotension). It is common in the elderly, in sufferers from diabetes mellitus, and in people taking antihypertensive or vasodilator drugs.

In some people, episodes of fainting may be associated with temporary difficulty in speaking or weakness in the limbs; this may indicate a disorder called vertebrobasilar insufficiency in which there is an obstruction to the blood flow in vessels that pass through the neck to the brain. This is one form of a transient ischemic attack.

Fainting may also be a symptom of Stokes-Adams syndrome, in which the blood flow to the brain temporarily is inadequate due to an arrhythmia (irregularity of the heartbeat) usually associated with a form of heart block (interruption of electrical impulses in the heart).

Consult a physician for a proper diagnosis of your condition.

Dr Asok Cheriyan is a specialist diabetologist at Al Waha Clinic Diabetes Centre, Dubai. Got a problem? Our fantastic panel of renowned experts is available to answer all your questions related to fashion, well-being, nutrition, finance and hypnotherapy. Email your queries to friday@gulfnews.com.

Read more